Illinois, 2019

Ice Storm in Illinois, February 11 to 12, 2019

February 11 to 12, 2019 · NWS ILX · 2 events in 2 counties and zones

Low pressure tracking from southwest Missouri to west-central Indiana brought a period of freezing rain to north-central Illinois from the evening of February 11th into the early morning of February 12th. While temperatures were warm enough for rain across much of the area, locations along and north of a Galesburg to Wyoming line hovered just below 32F and experienced freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from southwest Missouri to west-central Indiana brought a period of freezing rain to north-central Illinois from the evening of February 11th into the early morning of February 12th. While temperatures were warm enough for rain across much of the area, locations along and north of a Galesburg to Wyoming line hovered just below 32F and experienced freezing rain. Ice accumulations ranged from one quarter to one half inch...with the highest accumulations focused across far northern Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 11, 3:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 11, 3:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
302 PM CST Mon Feb 11 2019

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 302 PM CST Mon Feb 11 2019

Plenty of challenges this after package with just the first two
periods of the forecast. Rain/drizzle and freezing rain/drizzle
along with patchy fog were all a concern this package for tonight
into tomorrow as above freezing temps were not pushing north as
far or as quickly as originally forecast. Multiple updates were
needed today to accommodate this change. Temps across the middle
of the CWA have rise to above freezing, but by only 1-2 degrees.
Areas to the north stayed hovering just below freezing until last
couple of hours. Precip was also slow to move north as well and
finally reached western IL this afternoon. HiRes models, HRRR,
also forecast that most of the precip this afternoon and into this
evening would stay west of I-55 with lighter amounts/returns to
the east. Currently this seems to be occurring as forecast by the
HRRR. That being said, have decided to make adjustments to the
winter weather advisory for this evening. So, have removed most
counties where temps are clearly above freezing this afternoon and
am expecting them to remain above freezing through the night.
Bloomington is at 32 degrees, but they should creep up one more
degree before steading out through the night. Also going with very
light precip in that area this evening as well. Areas toward the
IL river will see more precip and even though some locations may
be at or just above freezing, elevated surface and untreated
roadways will likely become icy this evening. So will now have a
winter weather advisory 9 counties, roughly along and northwest of
the Illinois river, which does include Mason, Tazewell, Woodford
counties. Icing amounts along and around the river should be less
than one tenth of an inch. However, much higher amounts around
Galesburg could possibly see ice accumulations around 2 tenths.
Due to the steady nature of the temps overnight will have the
advisory continue until 6 am Tuesday morning. Precip should be
diminishing by then, but will likely lose ice crystals and precip
could transition to a mix of snow and drizzle. Patchy and areas of
fog will be an issue in as well tomorrow morning. Since the 500
mb trough will be moving through the area tomorrow, the precip
will continue through the day. Light rain or drizzle will still be
possible in the warmer sections, but this precip will change to
snow, from west to east during the morning to afternoon. Any snow
accumulations through the period should remain around one half
inch.

The other issue with this system moving through the area tomorrow
is that it will be deepening as it moves northeast across the
area. Winds will become lighter as the low pressure area moves
right over the CWA tonight. However, as it moves into northern
IN Tuesday morning, winds will be west to northwest and increase
in speed. The gradient will continue to tighten into the afternoon
and the area could expect very strong winds during the day with
gusts of 30 to 35 mph possible. Will not complicate the forecast
anymore than it already is with a wind advisory for tomorrow, but
that is something the overnight shift will need to look at for the
next main forecast.

Temps should be fairly steady through the night though they will
drop off in the southeast and then climb back up again into the
mid 40s for Tuesday.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 302 PM CST Mon Feb 11 2019

As the system lifts to the northeast across the Great Lakes, light
snow could linger over the northeastern parts of the CWA. Flurries
could also linger across other parts of the area, but will hold
off for now and let later shift add those into the forecast. These
flurries/light snow will only be in the evening and then a period
of dry weather is expected the remainder of the night into
Thursday morning as high pressure moves across the area.

Behind the high pressure, southerly winds will return to the
region and bring some warmer temps for Thursday afternoon.
However, this will be ahead of the next weather system that will
bring rain to the area Thur afternoon into Thur night. The
extended models differ on how this system will evolve and move
across the midwest but appears there will be a couple of rounds of
precip across IL Thur night through Friday night. Rain should be
predominate in the south while the north sees mostly snow.
However, there will be a transition zone between the two areas and
this far out, the models do not have much of a clue as to where
that zone will be. Based on temps, it's even possible that more
freezing rain could occur over the region. However, again, too far
out and will not try to get that detailed in the forecast just
yet.

Behind this system, another shot of cold air is in store for the
weekend and into the beginning of next week. Temps will generally
be below freezing except in the southeast counties where mid 30s
is expected. Couple of rounds of precip will be possible Sun
through Mon with only rain and snow being forecast at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM CST Mon Feb 11 2019

IFR/LIFR conditions will prevail through the period. Through about
12Z, rain will prevail along with east winds and ceilings 500 feet
or less, although as winds and rain diminish after 08Z, some
potential exists for visibilities to tank in dense fog. Will
continue to evaluate this, but have kept visibilities around 3/4
to 1SM during that time. Following passage of a low pressure area
Tuesday morning, winds will swing around to the northwest and
start gusting from 25-30 knots.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Tuesday for ILZ027>031-
036-037-040-041.

Flood Watch through late tonight for ILZ063-067-068-071>073.

&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Geelhart
Hazardous weather outlook, Feb 11, 3:21 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
321 PM CST Mon Feb 11 2019

ILZ027-028-121200-
Knox-Stark-
321 PM CST Mon Feb 11 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

This Hazardous Weather Outlook is for Knox and Stark Counties.

.DAY ONE...TONIGHT...

Freezing rain and sleet will continue into tonight, although with
temperatures close to freezing, it will change over to rain at
times. The ice may accumulate to a tenth or two, which would
cause significant travel issues. The precipitation is expected to
change over to snow closer to sunrise.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Light snow will taper off Tuesday afternoon, but may accumulate
up to an inch. As this storm system departs, west winds will gust
from 35 to 45 mph in the afternoon and early evening.

Another storm system will affect the area late this week, with
potential for a few inches of accumulation on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
reports of freezing rain or ice accumulation would be greatly
appreciated.

ILZ029>031-036-037-040-041-121200-
Fulton-Marshall-Mason-Peoria-Schuyler-Tazewell-Woodford-
321 PM CST Mon Feb 11 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, generally across the Illinois River valley.

.DAY ONE...TONIGHT...

A mixture of freezing rain and sleet is expected to change over to
all rain this evening, though the ice may linger longer west of
the Illinois River. Toward sunrise, the rain will begin to change
over to freezing rain and snow. A light glaze of ice is expected,
especially late in the night.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Light snow will taper off Tuesday afternoon, but may accumulate
up to an inch. As this storm system departs, west winds will gust
from 35 to 45 mph in the afternoon and early evening.

Another storm system will affect the area late this week, with
potential for a few inches of accumulation on Friday.

Flooding will continue along the Illinois River through the
entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
reports of freezing rain or ice accumulation would be greatly
appreciated.

ILZ038-042>057-061-062-066-121200-
Cass-Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Logan-Macon-McLean-Menard-Morgan-Moultrie-Piatt-
Sangamon-Scott-Shelby-Vermilion-
321 PM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for central and east central
Illinois.

.DAY ONE...TONIGHT...

Areas of fog are likely to develop after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A mixture of rain and freezing rain is expected early Tuesday,
before changing over to snow. Up to an inch of snow is possible in
some areas. As this storm system departs, west winds will gust
to around 40 mph in the afternoon and early evening.

Another storm system will affect the area late this week, with
potential for a few inches of accumulation on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-067-068-071>073-121200-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
321 PM CST Mon Feb 11 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Periods of rain will occur across southeast Illinois through
tonight. Another half to 3/4 inch of accumulation is expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Rain will continue into Tuesday, before changing to snow late in
the afternoon. Little snow accumulation is expected.

Flooding will continue along the Wabash, Little Wabash, and
Embarras rivers for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Feb 11, 4:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FREEZING RAIN    GALESBURG               40.95N 90.38W
02/11/2019  U0.00 INCH       KNOX               IL   PUBLIC

            LIGHT GLAZE ON ELEVATED SURFACES. RELAYED BY WMBD-TV.

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Knox

When
February 11, 5:00 PM CST to February 12, 7:30 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Weather observers reported ice accumulations of one quarter to one half inch across the northern half of Knox County, including one half inch 4 miles east-northeast of Rio. Tree limbs were damaged and several power outages occurred due to the ice and 40-45mph wind gusts.

Ice Storm, Stark

When
February 11, 5:00 PM CST to February 12, 9:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers reported ice accumulations of one quarter inch across Stark County. Tree limbs were damaged and several power outages occurred due to the ice and 40-45mph wind gusts.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806075, 806076.